• Discontinuing Chemo Treatments Voluntarily?

    Asked by Barb_TX on Tuesday, April 30, 2013

    Discontinuing Chemo Treatments Voluntarily?

    My husband has stage four colon cancer and has had three months of chemo so far. Interesting thing happened... Our son who is a minister came to visit my husband in the hospital today. My husband is in the hospital due to unbearable abdominal pain with dehydration resulting. He also has constant nauseau and lethargy. Anyway, our son made the comment that it is OUR choice to continue chemo treatments or not. This kind of took us back a step to be honest. I guess this is true, but the thought hasn't crossed our minds until today. Since my husband is being effected negatively a lot by chemo, that must have prompted his statement, As of right now, we have decided to stay on our current chemo plan for right now. Anyone had any thoughts on stopping their chemo? And if I may ask, why did you stop, when and what are the current results? Maybe living a life without all these painful side effects, maybe worth it? My husband will have to decide this, I know. Thank you!

    7 Answers from the Community

    7 answers
    • Kathy's Avatar

      Hi Barb. I would be courious to know what the health team thinks especially as to the quality of his life. You would like to hope that the medical team wouldn't be putting him through all that if there wasn't some hope for a good outcome long term. Also maybe there is help available for the side effects. I know I haven't directly answered your question but these are just my immediate thoughts and I hope this can be of some help. Take care.

      over 3 years ago
    • Peroll's Avatar

      Barb, Your son is correct that it is your husbands choice and he can refuse treatment. There have bee a number of discussions here on WhatNext about the decision to stop treatment. Most of the people here are fighters and will argue against stopping treatment. I probably fall into that category, but I too have had the bad side effects that landed me in the hospital dehydrated from nausea and diarrhea. I also remember the first time my Oncologist talked about the quality of life vs. quantity of life decision which is really what the decision to stop treatment comes down to.

      One thing you need to know is that there are several chemo regimens that are available for colon cancer so if one is causing severe side effects it may be time to try a different drug. I have had to do that and there is nothing wrong with asking for a change to get some relief. I can also give you some advice on how to deal with the side effects. Diarrhea is relatively easy and involves the use of anti-diarrheal meds. the key is to get out ahead of the problem and take them early. Nausea is a little harder but the same thing applies, use meds and start at the first sign of nausea. In both cases lots of fluids, things like Gatorade that help keep him hydrated will help. And when necessary get back to the hospital for rehydration.

      My personal recommendation is that he continue treatment, but seek a change in the regimen being used to see if things can be made more tolerable for him. I suspect that they can. He has only been in treatment for a short period and giving up now is probably a little early. You can also look at a 2nd opinion and alternative to chemo that are available. In your case a visit to MD Anderson in Houston might be advisable as they are one of the best in the country. You should be able to get the MD Anderson Drs on the team but have most of the treatments close to home to minimize the need for travel. Good Luck let us know what else we can do to help.

      over 3 years ago
    • Clyde's Avatar

      I would seek a second opinion and as you are so close to MD Anderson, it would be the obvious place to start. A second opinion is always a good thing.

      over 3 years ago
    • Laureen's Avatar

      One of my friends decided she was giving up her chemo & everything else, except pain meds. After about 3 months, she changed her mind. She & her drs worked out a new treatment plan & it seems to be working for now.

      over 3 years ago
    • anskysue's Avatar

      I am also a stage IV cancer patient with a rare cancer. I have been undergoing chemo since November 1. Around February/March, I was having really bad fatigue and just feeling awful. Considered quitting and was told by one of my doctor's partners that he has had numerous patients quit that are on the chemo regimen that I am taking. When I spoke to my doctor, she suggested starting Ritalin to help with the fatigue. The results were good - it didn't help as much with the muscle fatigue that I had hoped but it made a huge difference with mental clarity. And I really had no idea that I had a problem with that until after I started taking it. And then, a month or so later, the pharmacist and nurse in my infusion center recommended adding a daily Claritin and Zantac. Both are types of antihistamines (even though Zantac is for heartburn). I can't believe the difference these two drugs have made. I feel like I did in December. I no longer have to use an electric cart when I go to the store and I've done so much more than I've done in months. I wish I could sing it from the rooftops - even the nurse and pharmacist were surprised just how much of a difference it made and my mom keeps saying I'm almost normal again. :) Good luck - I will keep your husband and family in my prayers.

      over 3 years ago
    • BeckyTice's Avatar

      Maybe when making the decision to quit treatment you should find out what issues that might cause too. My daughter is a GNA. The first resident she lost was a colon cancer patient. Find out what will happen in the future should he quit treatment and then weigh that against what he's going through now. Sometimes the cure is worse sometimes it's not. Lack of information is always a complication.

      I'm being tested for HPNCC today. I already know it runs in my family and the tests came back MSI-H... so 5FU will do more harm than good. My oncologists [yep 2 one local and one in DC] are arguing with me about FOLFOX instead. I have to make a decision myself pretty quickly. I know how he feels.

      over 3 years ago
    • Barb_TX's Avatar

      Thank you everyone for ALL of your thoughts and suggestions. I sincerely appreciate all your concern. I especially appreciated the suggestions of taking Zantac for my husband's constant nausea and maybe Ritalin might help for his constant lethargy. he already takes Claritan which helps a lot! We will certainly bring the first two Meds to our Oncologist's attention tomorrow. His chemo "cocktail" has been adjusted in an attempt to help with his nausea, lethargy and pain. All chemo drugs were lowered by 15% except for his main chemo drug - that name escapes me right now. This has sure helped but my husband still needs more help to feel better if that is possible. As far as going to MD Anderson, our Oncologist was trained 10 years at MDA and is the Head of Oncology where he is now, Kelsey Seybold. ALL of our doctors know my husband's condition. There is an outstanding coordination between speciality doctors within this system. We never have to repeat ourselves on any point of my husband's condition, as you can probably see, we feel VERY comfortable with our Oncologist. He listens to us every step of the way. When I asked the question regarding stopping chemo, I suppose that I really was wondering if anyone here has considered and/or followed through with stopping treatment voluntarily. Of course our Oncologist does not suggest that we do that. But my husband's tumors are all inactive per his recent PET Scan. We understand that his cancer will probably resurface but why not cut back or cut off his chemo that he is currently receiving, in hopes of a more quality of life, than he has right now? If his Stage IV Colon Cancer is terminal, why not give him some of the quality of life that he used to have???? This is just a big question in my mind. Thank you in advance for any thoughts.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.